August 18, 2019 – It was a Sunday afternoon, and in the cozy house at the end of the street, Andrew Foote sat in his usual chair while a movie played on the television. The young man’s hands rested on two pillows, wrists bent and fingers contracted into fists. From time to time, he rocked forward as if to stand but then collapsed backward, into the chair. His few words were slow and slurred.
The simple fact that Andrew was living at home is somewhat miraculous. Heroin and fentanyl caused him to stop breathing, but he learned to breathe on his own again. His kidneys failed and then recovered. But Andrew’s brain, starved of oxygen too long, was left severely damaged. More than four years have passed since the overdose. For Andrew’s parents, the fear that their son will die has now been replaced by a new set of realities and unanswerable questions: Is this a good life? Is he happy? What will happen to him when they grow old?